Geometry & Topology

Anosov representations and proper actions

François Guéritaud, Olivier Guichard, Fanny Kassel, and Anna Wienhard

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We establish several characterizations of Anosov representations of word hyperbolic groups into real reductive Lie groups, in terms of a Cartan projection or Lyapunov projection of the Lie group. Using a properness criterion of Benoist and Kobayashi, we derive applications to proper actions on homogeneous spaces of reductive groups.

Article information

Source
Geom. Topol., Volume 21, Number 1 (2017), 485-584.

Dates
Received: 8 June 2015
Revised: 12 January 2016
Accepted: 17 January 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1510859139

Digital Object Identifier
doi:10.2140/gt.2017.21.485

Mathematical Reviews number (MathSciNet)
MR3608719

Zentralblatt MATH identifier
1373.37095

Subjects
Primary: 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx] 57S30: Discontinuous groups of transformations 37D40: Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.) 20H10: Fuchsian groups and their generalizations [See also 11F06, 22E40, 30F35, 32Nxx] 22F30: Homogeneous spaces {For general actions on manifolds or preserving geometrical structures, see 57M60, 57Sxx; for discrete subgroups of Lie groups, see especially 22E40}

Keywords
Anosov representations properly discontinuous actions discrete subgroups of Lie groups representations of hyperbolic groups boundary maps Cartan projection

Citation

Guéritaud, François; Guichard, Olivier; Kassel, Fanny; Wienhard, Anna. Anosov representations and proper actions. Geom. Topol. 21 (2017), no. 1, 485--584. doi:10.2140/gt.2017.21.485. https://projecteuclid.org/euclid.gt/1510859139


Export citation

References

  • H Abels, G A Margulis, G A Soĭfer, Semigroups containing proximal linear maps, Israel J. Math. 91 (1995) 1–30
  • T Barbot, Deformations of Fuchsian AdS representations are quasi-Fuchsian, J. Differential Geom. 101 (2015) 1–46
  • T Barbot, Q Mérigot, Anosov AdS representations are quasi-Fuchsian, Groups Geom. Dyn. 6 (2012) 441–483
  • Y Benoist, Actions propres sur les espaces homogènes réductifs, Ann. of Math. 144 (1996) 315–347
  • Y Benoist, Propriétés asymptotiques des groupes linéaires, Geom. Funct. Anal. 7 (1997) 1–47
  • Y Benoist, Automorphismes des cônes convexes, Invent. Math. 141 (2000) 149–193
  • Y Benoist, Convexes divisibles, I, from “Algebraic groups and arithmetic” (S G Dani, G Prasad, editors), Tata Inst. Fund. Res., Mumbai (2004) 339–374
  • Y Benoist, F Labourie, Sur les difféomorphismes d'Anosov affines à feuilletages stable et instable différentiables, Invent. Math. 111 (1993) 285–308
  • M Bochénski, P Jastrz\kebski, T Okuda, A Tralle, Proper $\mathrm{SL}(2,\R)$–actions on homogeneous spaces, preprint (2014)
  • A Borel, J Tits, Groupes réductifs, Inst. Hautes Études Sci. Publ. Math. 27 (1965) 55–150
  • N Bourbaki, Éléments de mathématique, XXXIV: Groupes et algèbres de Lie Chapitres 4–6, Actualités Scientifiques et Industrielles 1337, Hermann, Paris (1968)
  • N Bourbaki, Éléments de mathématique, XXXVIII: Groupes et algèbres de Lie Chapitres 7–8, Actualités Scientifiques et Industrielles 1364, Hermann, Paris (1975)
  • M Bourdon, Structure conforme au bord et flot géodésique d'un ${\rm CAT}(-1)$–espace, Enseign. Math. 41 (1995) 63–102
  • B H Bowditch, Geometrical finiteness with variable negative curvature, Duke Math. J. 77 (1995) 229–274
  • B H Bowditch, A topological characterisation of hyperbolic groups, J. Amer. Math. Soc. 11 (1998) 643–667
  • M Bridgeman, R Canary, F Labourie, A Sambarino, The pressure metric for Anosov representations, Geom. Funct. Anal. 25 (2015) 1089–1179
  • M R Bridson, A Haefliger, Metric spaces of non-positive curvature, Grundl. Math. Wissen. 319, Springer, Berlin (1999)
  • M Burger, A Iozzi, F Labourie, A Wienhard, Maximal representations of surface groups: symplectic Anosov structures, Pure Appl. Math. Q. 1 (2005) 543–590
  • M Burger, A Iozzi, A Wienhard, Maximal representations and Anosov structures, in preparation
  • C Champetier, Petite simplification dans les groupes hyperboliques, Ann. Fac. Sci. Toulouse Math. 3 (1994) 161–221
  • M Coornaert, T Delzant, A Papadopoulos, Géométrie et théorie des groupes: les groupes hyperboliques de Gromov, Lecture Notes in Mathematics 1441, Springer, Berlin (1990)
  • J Danciger, F Guéritaud, F Kassel, Margulis spacetimes via the arc complex, Invent. Math. 204 (2016) 133–193
  • B Deroin, N Tholozan, Dominating surface group representations by Fuchsian ones, Int. Math. Res. Not. 2016 (2016) 4145–4166
  • P B Eberlein, Geometry of nonpositively curved manifolds, University of Chicago Press (1996)
  • W J Floyd, Group completions and limit sets of Kleinian groups, Invent. Math. 57 (1980) 205–218
  • V Fock, A Goncharov, Moduli spaces of local systems and higher Teichmüller theory, Publ. Math. Inst. Hautes Études Sci. 103 (2006) 1–211
  • E Ghys, Déformations des structures complexes sur les espaces homogènes de ${\rm SL}(2,\mathbb{C})$, J. Reine Angew. Math. 468 (1995) 113–138
  • W M Goldman, Nonstandard Lorentz space forms, J. Differential Geom. 21 (1985) 301–308
  • W M Goldman, F Labourie, G A Margulis, Y N Minsky, Complete flat Lorentz $3$–manifolds and laminations on hyperbolic surfaces, in preparation
  • I Y Gol'dsheĭd, G A Margulis, Lyapunov exponents of a product of random matrices, Uspekhi Mat. Nauk 44 (1989) 13–60 In Russian; translated in Russian Math. Surveys 44 (1989) 11–71
  • R Goodman, N R Wallach, Symmetry, representations, and invariants, Graduate Texts in Mathematics 255, Springer, Dordrecht (2009)
  • M Gromov, Hyperbolic groups, from “Essays in group theory” (S M Gersten, editor), Math. Sci. Res. Inst. Publ. 8, Springer, New York (1987) 75–263
  • F Guéritaud, O Guichard, F Kassel, A Wienhard, Compactification of certain Clifford–Klein forms of reductive homogeneous spaces, preprint (2015) To appear in Michigan Math. J.
  • F Guéritaud, F Kassel, Maximally stretched laminations on geometrically finite hyperbolic manifolds, preprint (2013) To appear in Geom. Topol.
  • F Guéritaud, F Kassel, M Wolff, Compact anti-de Sitter $3$–manifolds and folded hyperbolic structures on surfaces, Pacific J. Math. 275 (2015) 325–359
  • O Guichard, Déformation de sous-groupes discrets de groupes de rang un, PhD thesis, Université Paris 7 (2004)
  • O Guichard, A Wienhard, Anosov representations: domains of discontinuity and applications, Invent. Math. 190 (2012) 357–438
  • Y Guivarc'h, Produits de matrices aléatoires et applications aux propriétés géométriques des sous-groupes du groupe linéaire, Ergodic Theory Dynam. Systems 10 (1990) 483–512
  • Y Guivarc'h, A Raugi, Propriétés de contraction d'un semi-groupe de matrices inversibles: coefficients de Liapunoff d'un produit de matrices aléatoires indépendantes, Israel J. Math. 65 (1989) 165–196
  • S Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure and Applied Mathematics 80, Academic Press, New York (1978) Corrected reprint, Graduate Studies in Mathematics 34, Amer. Math. Soc., Providence, RI, 2001
  • S Helgason, Groups and geometric analysis: integral geometry, invariant differential operators, and spherical functions, Pure and Applied Mathematics 113, Academic Press, New York (1984) Corrected reprint, Mathematical Surveys and Monographs 83, Amer. Math. Soc., Providence, RI, 2000
  • M Kapovich, B Leeb, J Porti, Morse actions of discrete groups on symmetric space, preprint (2014)
  • M Kapovich, B Leeb, J Porti, A Morse lemma for quasigeodesics in symmetric spaces and euclidean buildings, preprint (2014)
  • M Kapovich, B Leeb, J Porti, Dynamics on flag manifolds: domains of proper discontinuity and cocompactness, preprint (2015)
  • M Kapovich, B Leeb, J Porti, Some recent results on Anosov representations, Transform. Groups 21 (2016) 1105–1121
  • F I Karpelevič, Surfaces of transitivity of a semisimple subgroup of the group of motions of a symmetric space, Doklady Akad. Nauk SSSR 93 (1953) 401–404 In Russian
  • F Kassel, Proper actions on corank-one reductive homogeneous spaces, J. Lie Theory 18 (2008) 961–978
  • F Kassel, Quotients compacts d'espaces homogènes réels ou $p$–adiques, PhD thesis, Université Paris-Sud (2009) Available at \setbox0\makeatletter\@url http://www.ihes.fr/~kassel/ {\unhbox0
  • F Kassel, Quotients compacts des groupes ultramétriques de rang un, Ann. Inst. Fourier (Grenoble) 60 (2010) 1741–1786
  • F Kassel, Deformation of proper actions on reductive homogeneous spaces, Math. Ann. 353 (2012) 599–632
  • F Kassel, T Kobayashi, Poincaré series for non-Riemannian locally symmetric spaces, Adv. Math. 287 (2016) 123–236
  • A W Knapp, Lie groups beyond an introduction, 2nd edition, Progress in Mathematics 140, Birkhäuser, Boston (2002)
  • T Kobayashi, Proper action on a homogeneous space of reductive type, Math. Ann. 285 (1989) 249–263
  • T Kobayashi, Criterion for proper actions on homogeneous spaces of reductive groups, J. Lie Theory 6 (1996) 147–163
  • T Kobayashi, Deformation of compact Clifford–Klein forms of indefinite-Riemannian homogeneous manifolds, Math. Ann. 310 (1998) 395–409
  • T Kobayashi, T Yoshino, Compact Clifford–Klein forms of symmetric spaces, revisited, Pure Appl. Math. Q. 1 (2005) 591–663
  • B Kostant, The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie group, Amer. J. Math. 81 (1959) 973–1032
  • F Labourie, Anosov flows, surface groups and curves in projective space, Invent. Math. 165 (2006) 51–114
  • I Mineyev, Flows and joins of metric spaces, Geom. Topol. 9 (2005) 403–482
  • I Mineyev, G Yu, The Baum–Connes conjecture for hyperbolic groups, Invent. Math. 149 (2002) 97–122
  • Y N Minsky, On dynamics of $\mathrm{Out}(F_n)$ on $\mathrm{PSL}_2({\mathbb C})$ characters, Israel J. Math. 193 (2013) 47–70
  • G D Mostow, Some new decomposition theorems for semi-simple groups, from “Lie algebras and Lie groups” (A M Gleason, editor), Mem. Amer. Math. Soc. 14, Amer. Math. Soc., Providence, RI (1955) 31–54
  • T Okuda, Classification of semisimple symmetric spaces with proper $\mathrm{SL}(2,\mathbb R)$–actions, J. Differential Geom. 94 (2013) 301–342
  • J Petrillo, Goursat's other theorem, College Math. J. 40 (2009) 119–124
  • G Prasad, $\mathbb{R}$–regular elements in Zariski-dense subgroups, Quart. J. Math. Oxford Ser. 45 (1994) 541–545
  • F Salein, Variétés anti-de Sitter de dimension $3$ exotiques, Ann. Inst. Fourier (Grenoble) 50 (2000) 257–284
  • N Tholozan, Dominating surface group representations and deforming closed anti-de Sitter $3$–manifolds, preprint (2014)
  • N Tholozan, Sur la complétude de certaines variétés pseudo-riemanniennes localement symétriques, Ann. Inst. Fourier (Grenoble) 65 (2015) 1921–1952